Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

ADD/ADHD Medications: Problems Remain with School Breakfasts

Posted Sep 16 2008 4:47am

I was up in New Haven recently and had several conversations with pediatricians Breakfastadd
and child psychiatrists about school breakfasts, - provided at school for many of the metro children as a service to ensure they had proper AM nutrition. It's sponsored by state and federal and state governments, and is helpful for many.

We strongly support school breakfast plans, - except for this small but overlooked, very important detail:

The Breakfast at School Problem: frequently reported challenge with ADD medications with hundreds of metro children... and this happens everyday in cities all over the US:

All stimulants often create significant medications problems when given on an empty stomach - from Concerta, to Adderall, to Vyvanse, and even the non-stimulant, less effective Strattera, should be given to children following breakfast...

Let me say that again: *Following Breakfast.*

Breakfast is a big dealwith stimulant medications.

I confess that I haven't pulled out a magnifying glass to review the FDA approved package inserts [PIs] recently, but here's what happens to many children who take medications before breakfast: the old bugaboo - significant side effects - and here is why side effects occur:

It has much to do with a favorite topic of mine in previous posts: The Therapeutic Window

The timing for stimulant medications in many of these homes is soon before the kids go out the door. But sometimes they don't eat until 45 min later.

Here's what happens:

  • The incidence of not eating breakfast, then skipping lunch increases
  • Weight loss due to:
  • Gastric irritation
  • With repeated attempts with different medications they appear untreatable!!
  • They can't take any of the medications, because this problem is pervasive and includes all AM meds including antidepressants.
  • The therapeutic window is not as clear, and they appear to overreact to the stimulant medications
  • Atypical reactions to medications compromise school behaviors
  • Inability for the medical team to clearly see the duration of effectiveness of stimulant medications
  • Crash in the PM increases
  • Self esteem goes into the tank
  • Sleeping in class
  • Nutritional compromise with no energy to play, because they only nibble after the stimulant medications irritate the gastric mucosa
  • I love the new stimulant medication Vyvanse, and these problems happen less with Vyvanse, but is still a problem and needs to come into treatment considerations.
  • The medications are most frequently not the problem - the problem is the empty stomach.
  • Breakfast before the meds regularly solves this array of side effects.

Solutions:

  • Write the order for the stimulant medications to be given at the school after breakfast! Make this pattern a routine!
  • Give the kids some solid food before they leave home, before they take the medications at home.

As I regularly have indicated elsewhere in CorePsychBlog... timing with psychiatric medications is a requirement.

Stay tuned : inResolving the 10 Biggest Problems with ADD Medications, the CorePsych teleseminar series early this fall, I will be covering topics like these in much more detail - live with Q&A.

Post any comments on this challenging problem, would love to hear your take!
cp

Post a comment
Write a comment:

Related Searches